Medications and Photosensitivity
Read Your Prescription Warning Labels
I'll never forget what caused me to learn about medication-induced photosensitivity.
When I was living in New Jersey several years ago, I went to an Atlantic Ocean beach with friends.
We had been sitting on our blankets on the sand for only a few minutes when my face, arms, and legs turned red...bright, painful-when-touched red.
When I'm at the beach, or at the lake near my home in Southern California now, my skin might become a little bit red. The redness changes to tan a few hours later.
This day at the beach in New Jersey was different. I turned very red very soon after arriving at the beach.
If you can imagine being scalded by boiling water and becoming bright red, you can empathize with me. If you can imagine how being scalded by boiling water feels, you can get an idea of how I felt.
I wasn't sunburnt.
My friends and I left the beach immediately and drove to the nearest drugstore. It was a Saturday in May, not yet Memorial Day Weekend, which is generally considered the start of the summer beach season. I thought I was going to be the first person that summer in Bradley Beach, New Jersey to purchase a soothing after-sun preparaton.
I asked the pharmacist to recommend a preparation for sunburn, and he informed me that I wasn't sunburnt.
I had been in the sun on the beach, I was bright red, I was in pain, and I wasn't sunburnt?
I had a phototoxic reaction to the sun.
The pharmacist asked me if I was currently taking any prescription medication. I said that I was — pills for my allergic rhinitis (hayfever).
He asked if I was taking anything else. I replied that I was taking something for a sinus infection. Did I have the prescription with me? Yes. Could he see the container? Yes.
The pharmacist explained that although he wasn't a physician and couldn't practice medicine, he was a pharmacist in a beach town and was often asked to recommend products that would take the burn out of a sunburn.
The pharmacist then explained that I was experiencing a phototoxic reaction to the sun. He recommended an after-sun spray and said I should stay out of the sun for the rest of the day, and call my doctor on Monday...in two days.
What is photosensitivity?
Photosensitivity is a skin inflammation caused by a combination of sunlight and certain medications. In order for this redness (Inflammation) to occur, you had to have taken a certain sun sensitive medication and be exposed to the sun. The redness looks similar to sunburn, but it isn't sunburn, and using suntan lotion or a similar product won't help you.
Photosensitive reactions are of two types — phototoxic reactions and photoallergic reactions. The reaction I had was a phototoxic reaction. The culprit in my case was Doxycycline Hyclate, the antibiotic I was taking for my sinus infection.
What is a phototoxic reaction?
A phototoxic reaction occurs when a certain medication you are taking reacts to your being exposed to direct sunlight. It's as if you were receiving a megadose of the medication all at once. Your skin becomes damaged and turns bright red. Usually only the parts of your skin that are exposed to the sun become damaged. Those parts that are covered by clothing don't experience the burn-like redness and pain.
What is a photoallergic reaction?
A photoallergic reaction occurs when the chemical structure of a medication changes when it is exposed to ultraviolet radiation. The body's immune system thinks this changed medication doesn't belong in the body, and an allergic reaction to the medication occurs. The allergic reacton, which manifests itself in the form of redness and a bumpy rash that looks like eczema, can continue long after you've stopped taking the medication. I've had allergic reactions to several medications, but thankfully have never had a photoallergic reaction.
Medications That Cause Photosensitivity
The table below lists some medications and topical preparations that are known to cause either a phototoxic or photoallergic reaction. I am not licensed to practice medicine, but I would like to recommend that if you are taking any of these medications, it would be best if you were to stay out of direct sunlight.
ciprofloxacin, doxycycline, levofloxacin,
amiodarone, diltiazem, nifedipine,
benzophenones, cinnamate, cyclohexanol,
5-fluorouracil, dacarbazine, vinblastine
para-aminobenzoic acid (PABA),
chlorpromazine, despiramine, imipramine
More by this Author
Learn the differences between two major schools of painting. You’ll then be better able to decide which paintings you like, and understand why you like them.
If love is the universal language and "I love you" is the most important thing to say, how will you tell the world how you feel? Here are more than 165 ways to say "I love you" in different languages.
The MRI procedure can be very scary and upsetting for an anxious or claustrophobic person. This article offers information and coping methods to help you cope with your anxiety.